Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is tolerance to an opioid?

  1. AA craving to take the drug for its mental effects
  2. BNeeding a higher dose to get the same pain relief
  3. CAn allergic reaction to the drug
  4. DFeeling no side effects at all from the drug
2.Nursing fundamentalsHard

An older patient has unexplained bruises of different ages, and the carer always answers questions for them. What should the nurse do?

  1. ADocument the findings and follow the local safeguarding procedure
  2. BDiscuss it only with the patient's neighbours
  3. CConfront the carer and accuse them of abuse
  4. DIgnore it, because older people bruise easily and the carer seems attentive
3.Clinical nursingMedium

What does HbA1c measure?

  1. AThe amount of ketones in the urine
  2. BAverage blood glucose over roughly the previous two to three months
  3. CBlood glucose at the moment of testing
  4. DInsulin levels after a meal
4.Clinical nursingHard

A patient with a tracheostomy suddenly cannot breathe and the tube appears blocked. What is the first action?

  1. AGive oxygen through the mouth only
  2. BWait for the doctor before doing anything
  3. CDeflate the cuff and leave the patient
  4. DRemove the inner tube (cannula) and check whether it is blocked
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 49 mmHg (6.5 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 49 mmHg (6.5 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 145, Cl⁻ 93 and HCO₃⁻ 14 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 145 mmol/LCl⁻ 93 mmol/LHCO₃⁻ 14 mmol/L
delta ratio =
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
194 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 194 cm tall (1 in = 2.54 cm). Round to one decimal place.

194 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1200 mLamino acids 4.25%1200 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 25% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1200 mLdextrose 25%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium

A nurse teaches a patient with COPD pursed-lip breathing. Which statement shows a need for further teaching?

  1. A“I will breathe in through my mouth and out quickly through my nose.”
  2. B“I will breathe in slowly through my nose.”
  3. C“I will breathe out slowly through pursed lips.”
  4. D“I will make my breath out about twice as long as my breath in.”
14.Prioritization & delegationHard

A patient with a new tracheostomy is coughing, has noisy breathing and an SpO₂ that has fallen to 86%. What is the first action?

  1. AChange the tracheostomy ties
  2. BDocument the SpO₂ and recheck in 30 minutes
  3. CGive a nebulized bronchodilator
  4. DSuction the tracheostomy
15.Infection control & patient safetyMedium

A colleague has drawn up a medication and asks the nurse to give it to her patient. What should the nurse do?

  1. ADecline, and give only medications that the nurse prepared or checked personally
  2. BGive it, because the colleague is experienced
  3. CGive it, and document that the colleague prepared it
  4. DGive it, as long as the syringe has a label with the drug name on it
16.Infection control & patient safetyHard

A patient on airborne precautions needs an urgent CT scan. Which plan is correct?

  1. APatient goes unmasked, and the CT room is cleaned the next day
  2. BPatient masked, CT warned in advance, staff in respirators
  3. CPatient wears an N95 respirator, so staff need no protection
  4. DThe scan is postponed until the patient is no longer infectious
17.Lab values & electrolytesMedium

An older adult takes lisinopril and furosemide and recently started daily ibuprofen for knee pain. The creatinine has risen from 1.0 to 1.8 mg/dL (88 to 159 µmol/L). What is the most likely cause?

  1. AThe NSAID reduces kidney blood flow on top of the other two drugs
  2. BA laboratory error, since ibuprofen has no effect on the kidney
  3. CMore activity has increased the patient's muscle mass quickly
  4. DNormal aging of the kidneys over a period of a few weeks
18.Lab values & electrolytesHard

A patient on high-dose dexamethasone has a white cell count of 15 × 10³/µL, mostly mature neutrophils with no bands. They have no fever and no signs of infection. What is the most likely explanation?

  1. AA steroid effect that moves neutrophils into the circulating blood
  2. BCertain sepsis that needs antibiotics started without delay
  3. CA new leukemia that is confirmed by this result alone
  4. DA laboratory error, because steroids always lower the white count

3Solutions

1.Nursing fundamentals

Answer: B · Needing a higher dose to get the same pain relief

Why this is the answer

Tolerance is a physical adaptation in which the same dose has less effect over time. It is not the same as addiction, which involves craving and harmful use.

Answer

B · Needing a higher dose to get the same pain relief
2.Nursing fundamentals

Answer: A · Document the findings and follow the local safeguarding procedure

Why this is the answer

Bruises of different ages and a controlling carer can be signs of abuse. The nurse should speak to the patient alone if possible, document facts accurately and report through safeguarding procedures.

Answer

A · Document the findings and follow the local safeguarding procedure
3.Clinical nursing

Answer: B · Average blood glucose over roughly the previous two to three months

Why this is the answer

HbA1c reflects glycation of haemoglobin over the life of red cells, giving an estimate of long-term glucose control.

Answer

B · Average blood glucose over roughly the previous two to three months
4.Clinical nursing

Answer: D · Remove the inner tube (cannula) and check whether it is blocked

Why this is the answer

Following emergency algorithms, remove the inner cannula first, attempt suction and call for help. If that fails, further steps include cuff deflation and changing the tube.

Answer

D · Remove the inner tube (cannula) and check whether it is blocked
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 27.15 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|49 − 40| = 9 mmHg → 0.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·0.9 = 27.15 mmol/L

Answer

HCO₃⁻ = 27.15 mmol/L
6.Arterial blood gas interpretation

Answer: delta ratio = 2.6

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (93 + 14) = 38

Delta ratio

(38 − 12)/(24 − 14) = 26/10 = 2.6

Answer

delta ratio = 2.6

Above 2: an added metabolic alkalosis.

7.Clinical assessment scores

Answer: MFS = 25

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 0 + 0 + 10 + 15 = 25

Answer

MFS = 25
8.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 0 + 0 + 10 + 0 = 25

Risk level

25 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: IBW = 87.7 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

194 cm/2.54 = 76.38 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(76.38 − 60) = 87.67 ≈ 87.7 kg

Answer

IBW = 87.7 kg
10.Enteral & parenteral nutrition calculations

Answer: E = 1774 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1200/100 = 300 g
amino acids: 4.25·1200/100 = 51 g

Kilocalories per component

dextrose: 300·3.4 = 1020 kcal
amino acids: 51·4 = 204 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 1020 + 204 + 550 = 1774 kcal/day

Answer

E = 1774 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.5 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 12 × 0.04 = 0.48 s
RR = 23 × 0.04 = 0.92 s

Bazett’s formula

QTc = 0.48/√0.92 = 0.48/0.9592 = 0.5 s

Answer

QTc = 0.5 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (500 ms)

12.ECG rhythm strip interpretation

Answer: longest PR = 0.4 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.88 s, regular; one P wave in every 4 is not conducted

PR in each group

PR₁ = 0.20 s, PR₂ = 0.34 s, PR₃ = 0.40 s

Answer

longest PR = 0.4 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: A · “I will breathe in through my mouth and out quickly through my nose.”

Why this is the answer

Pursed-lip breathing means breathing in through the nose and out slowly through pursed lips, making exhalation longer. This keeps airways open and reduces air trapping.

Answer

A · “I will breathe in through my mouth and out quickly through my nose.”
14.Prioritization & delegation

Answer: D · Suction the tracheostomy

Why this is the answer

Noisy breathing, coughing and a falling SpO₂ in a patient with a tracheostomy suggest secretions in the tube. Suctioning clears the airway. If the airway is still blocked, follow the emergency tracheostomy algorithm and call for help.

Answer

D · Suction the tracheostomy
15.Infection control & patient safety

Answer: A · Decline, and give only medications that the nurse prepared or checked personally

Why this is the answer

Nurses give only medicines they prepared themselves or verified fully, because they are accountable for what they give. A drug prepared by someone else may be wrong in ways the nurse cannot see.

Answer

A · Decline, and give only medications that the nurse prepared or checked personally
16.Infection control & patient safety

Answer: B · Patient masked, CT warned in advance, staff in respirators

Why this is the answer

Urgent tests are not delayed, but the patient wears a surgical mask to contain particles, the route is planned, and the receiving staff are informed so they can protect themselves and other patients.

Answer

B · Patient masked, CT warned in advance, staff in respirators
17.Lab values & electrolytes

Answer: A · The NSAID reduces kidney blood flow on top of the other two drugs

Why this is the answer

NSAIDs reduce prostaglandin-driven blood flow to the kidney. Combined with an ACE inhibitor and a diuretic, this can cause acute kidney injury, especially in older adults. The nurse reports the result and the NSAID is usually stopped.

Answer

A · The NSAID reduces kidney blood flow on top of the other two drugs
18.Lab values & electrolytes

Answer: A · A steroid effect that moves neutrophils into the circulating blood

Why this is the answer

Corticosteroids raise the neutrophil count by releasing marginated neutrophils and slowing their exit from the blood, usually without a left shift. The nurse still assesses carefully, because steroids can also hide the usual signs of infection.

Answer

A · A steroid effect that moves neutrophils into the circulating blood

ExamProblems · examproblems.com/courses/nursing-fundamentals